ROCKVILLE, Md -- The FDA has taken steps to ensure that clinicians and patients are aware of rare bizarre effects associated with sedative hypnotics, including driving or eating while sleeping.
ROCKVILLE, Md., March 14 -- The FDA has taken steps to ensure that clinicians and patients are aware of rare bizarre effects associated with sedative hypnotics, including driving or eating while sleeping.
The agency has ordered makers of all sedative-hypnotic drugs to strengthen label warnings about the risk of "complex sleep-related behaviors" and also severe allergic reactions. The FDA defined sleep driving as "driving while not fully awake after ingestion of a sedative-hypnotic product, with no memory of the event."
Last December, the FDA sent letters to manufacturers of products approved for the treatment of sleep disorders requesting that the whole class of drugs revise product labeling to include warnings about the following potential adverse events:
"There are a number of prescription sleep aids available that are well-tolerated and effective for many people," said Steven Galson, M.D., MPH, director of FDA's Center for Drug Evaluation and Research. "However, after reviewing the available post-marketing adverse event information for these products, the FDA concluded that labeling changes are necessary to inform health care providers and consumers about risks."
Russell Katz, M.D. director of the FDA's division of neurology products at the center, said the new label will warn that a number of complex-sleep related behaviors "including cooking and eating, using the telephone, having sex, and driving" have been reported by persons using the drugs. Typically, the patient has no memory of these actions.
At a press briefing today, Dr. Katz repeatedly emphasized that the allergic reactions, including anaphylaxis and angioedema, and the complex sleep-related behaviors,"are rare by any definition" and he said the FDA has not received any reports of death associated with either side effect.
The FDA said the label changes affect these 13 drugs:
Dr. Katz said that the FDA believes that the risk of complex sleep-related behavior might be increased when the consumers exceed the recommended dose or when the drugs are combined with alcohol or other drugs that depress the nervous system.
But he cautioned that eliminating alcohol, drug-drug interaction, or high doses use would not eliminate the risk of complex sleep behavior, because there have been case reports that involved use of the drugs at the recommended dose.
He said that severe allergic reactions, including angioedema and anaphalaxis, have been "reported with initial use and with subsequent use."
Dr. Katz said that adverse drug event reports have not been received for all drugs in the sedative-hypnotic class but "we believe that the risk extends to all drugs in this class."
He said the FDA's action was triggered by two events-reports of "angioedema in the wake of the most recently approved hypnotic (ramelteon [Roserem])" and recently published studies of sleep driving and other complex sleep-related behavior.
Beyond the label change, the FDA told manufacturers to also send "Dear Healthcare Provider" letters detailing the increased risk and the label changes.
Additionally, the FDA has given manufacturers until May 1 to file draft language for patient medication guides for sedative-hypnotic products. Dr. Katz said the FDA was preparing information that will be included in all medication guides, but manufacturers' language would be individualized for specific drugs.
Dr. Katz said the FDA has also asked manufacturers to conduct clinical studies to investigate the frequency with which sleep driving and other complex behaviors occur in association with individual drug products. But he said no manufacturer has agreed to sponsor such a study and he admitted that "from a business standpoint it is easier for a company to agree to a label change than invest in a study."